Alert archive / Arizona / Special Weather Statements in 2022

Special Weather Statement, NWS Tucson, AZ

August 8, 2022Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 8, 2022, 8:21 PM MST for Cochise County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2022, 8:21 PM MST (03:21 UTC)
Expired
Aug 8, 2022, 9:00 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Hail
0.50 in
Wind
50

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
711 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2287 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WWUS85 KTWC 090321
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
821 PM MST Mon Aug 8 2022
 
AZZ507-508-513-090400-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
821 PM MST Mon Aug 8 2022

...A strong thunderstorm will impact portions of southwestern Cochise
County through 900 PM MST...

At 821 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of Tombstone, or 21 miles north of Bisbee, moving
northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Tombstone, Pearce-Sunsites, Fairbank and Charleston. 

This includes the following highways...
 Route 80 between mile markers 311 and 330.
 Route 82 between mile markers 60 and 67.
 Route 90 between mile markers 332 and 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3173 10980 3151 11005 3169 11026 3198 10988
TIME...MOT...LOC 0321Z 155DEG 14KT 3173 10993 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

KRG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 8, 1:51 PM MST, 6 hours 30 minutes earlier.

Area forecast discussion, Aug 8, 1:51 PM MST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
151 PM MST Mon Aug 8 2022

.SYNOPSIS...A favorable flow pattern for daily thunderstorms will
persist through the week as the upper high remains centered near the
Four Corners region. Daytime temperature will remain near seasonable
readings.

&&

.DISCUSSION...Radar is showing isolated thunderstorms over a few
of the Sky Islands and western Pima County. A small inverted
trough is moving through central Arizona kicking off storms along
the southern AZ/CA border. High pressure is centered near the Four
Corners. The day is starting off similar to what hi-res models
predicted with storms forming first over the mountains. Expect
this activity to continue with storms eventually moving into the
lower deserts along outflow boundaries. The main threats will be
strong outflow winds and heavy rainfall. Blowing dust in Pinal
County could also be an issue if an outflow moves through. There
may be some lingering showers during the overnight hours.

Tomorrow is starting to look a little more active than today.
Ample moisture will be in place with PWAT values ranging from 1.2
to 1.8 inches. Skies should be mostly clear by mid-morning which
should let solar heating destabilize the atmosphere. Models are
also hinting at slightly enhanced 500 mb winds with 0 to 6 km wind
shear values in the 15-25 kts range. This is just enough shear to
get longer lived storms with stronger updrafts. Because of this
some storms tomorrow could be severe with strong winds and hail a
possibility. Enhanced rainfall rates will also be a threat leading
to a threat for flash flooding as well. Expect storms to initiate
east of Tucson with coverage increasing westward along outflows
through the afternoon and evening.

For the rest of the week the high slowly meanders westward into
eastern Colorado and the southern Great Plains. This keeps Arizona
in favorable southeast flow leading to continued daily storm
activity. Soil moisture content is high for most of the area, so
flash flooding will continue to be a concern. Deterministic models
show a couple weak troughs moving around the southern periphery
of the high, which could lead to some nighttime convection or
enhanced daytime storms depending on when they move through.
Temperatures over the next 7 days will continue to be around
normal.

&&

.AVIATION...Valid through 10/00Z.
Expect SCT-BKN clouds at 7k-10k ft AGL, with the clouds slowing
diminishing aft 09/06Z. SCTD SHRA/TSRA primarily between 08/18Z
and 09/05Z then again Tuesday afternoon. CIGS may briefly lower
to 4k-6k ft AGL with the TSRA, along with mountain obscurations
and wind gusts to 40+ kts. Otherwise, SFC wind will generally be
less than 12 kts, favoring a NWLY/NLY direction during the
afternoon hours and variable in direction at other times. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoon period is expected to continue
through the coming week, with daily rounds of scattered showers and
thunderstorms. The typical threats of strong gusty winds and heavy
rainfall remain, as well as the potential for precipitation outside
the normal afternoon/evening cycles. Wind trends are otherwise light
following a diurnal pattern.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 8, 2:48 PM MST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
248 PM MST Mon Aug 8 2022

AZZ501-502-082230-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
248 PM MST Mon Aug 8 2022

...A strong thunderstorm will impact portions of northwestern Pima
and southwestern Pinal Counties through 330 PM MST...

At 247 PM MST, Doppler radar was tracking a strong thunderstorm near
Ajo, moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ajo, Hickiwan, Why, Charco 27, Ventana, Gunsight and Vaya Chin.

This includes the following highways...
 Route 85 between mile markers 33 and 59.
 Route 86 between mile markers 53 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3250 11299 3251 11221 3252 11220 3252 11213
      3233 11215 3217 11274 3229 11307
TIME...MOT...LOC 2147Z 123DEG 14KT 3231 11285

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH
Special weather statement, Aug 8, 5:26 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
526 PM MST Mon Aug 8 2022

AZZ507-508-513-090115-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
526 PM MST Mon Aug 8 2022

...A strong thunderstorm will impact portions of southwestern Cochise
County through 615 PM MST...

At 526 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Tombstone, or 12 miles north of Bisbee, moving
northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tombstone.

This includes the following highways...
 Route 80 between mile markers 319 and 333.
 Route 90 between mile markers 335 and 336.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3157 10985 3150 11002 3166 11017 3176 10994
TIME...MOT...LOC 0026Z 149DEG 9KT 3158 10998

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH
Special weather statement, Aug 8, 7:55 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
755 PM MST Mon Aug 8 2022

AZZ507>509-511-090345-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper
San Pedro River Valley including Sierra Vista/Benson-Eastern Cochise
County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno
Mountains including Mount Graham-
755 PM MST Mon Aug 8 2022

...A strong thunderstorm will impact portions of south central Graham
and northwestern Cochise Counties through 845 PM MST...

At 755 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Willcox, moving west at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Muleshoe Ranch Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3246 10986 3217 11006 3224 11032 3263 11006
TIME...MOT...LOC 0255Z 106DEG 5KT 3238 11004

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KRG
Special weather statement, Aug 8, 8:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
821 PM MST Mon Aug 8 2022

AZZ507-508-513-090400-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
821 PM MST Mon Aug 8 2022

...A strong thunderstorm will impact portions of southwestern Cochise
County through 900 PM MST...

At 821 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of Tombstone, or 21 miles north of Bisbee, moving
northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tombstone, Pearce-Sunsites, Fairbank and Charleston.

This includes the following highways...
 Route 80 between mile markers 311 and 330.
 Route 82 between mile markers 60 and 67.
 Route 90 between mile markers 332 and 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3173 10980 3151 11005 3169 11026 3198 10988
TIME...MOT...LOC 0321Z 155DEG 14KT 3173 10993

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KRG

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:26 PM MSTSpecial Weather StatementTWCCochise49 min
Aug 8, 5:53 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Aug 8, 6:04 PM MSTAreal Flood AdvisoryTWCCochise116 min
Aug 8, 6:10 PM MSTAreal Flood AdvisoryTWCCochise4 hr
Aug 8, 6:35 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 8, 6:41 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 8, 7:22 PM MSTAreal Flood AdvisoryTWCCochise78 min
Aug 8, 7:55 PM MSTSpecial Weather StatementTWC50 min
Aug 8, 9:39 PM MSTSpecial Weather StatementTWC51 min
Aug 8, 9:46 PM MSTAreal Flood AdvisoryTWCCochise119 min
Aug 8, 9:49 PM MSTSpecial Weather StatementTWC41 min
Aug 8, 9:52 PM MSTSevere Thunderstorm WarningTWCPinal38 min
Aug 8, 10:13 PM MSTFlash Flood Warning Considerable damage threatTWCPinal2 hr
Aug 8, 10:22 PM MSTAreal Flood AdvisoryTWCPima113 min
Aug 8, 10:30 PM MSTAreal Flood WarningTWCPima3 hr
Aug 8, 10:58 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Aug 9, 9:59 AM MSTFlood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz18 hr
Aug 9, 12:58 PM MSTSpecial Weather StatementTWCPima47 min
Aug 9, 1:01 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Aug 9, 1:07 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 9, 1:32 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 9, 1:51 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz92 min
Aug 9, 1:52 PM MSTSpecial Weather StatementTWCSanta Cruz23 min
Aug 9, 1:56 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Aug 9, 2:26 PM MSTSpecial Weather StatementTWCPima34 min
Aug 9, 2:30 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 9, 2:57 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 9, 3:28 PM MSTSpecial Weather StatementTWC47 min
Aug 9, 3:33 PM MSTSevere Thunderstorm WarningTWCPima, Pinal42 min
Aug 9, 3:45 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Aug 9, 4:54 PM MSTSpecial Weather StatementTWCCochise51 min

Nearby

Special Weather Statements in Arizona, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.